Article Text

other Versions

Download PDFPDF
Swapping patients to edoxaban but at what cost?
  1. David Phizackerley
  1. DTB, BMJ Journals, London, UK
  1. Correspondence to Mr David Phizackerley, DTB, BMJ Journals, London, UK; dphizackerley{at}bmj.com

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Since the 1990s there has been a focus on increasing the clinical quality and financial efficiency of prescribing in primary care. In 1994, an Audit Commission report suggested that more rational prescribing by general practitioners ‘will lead both to better quality care for patients and to major economies in drug expenditure.’1 The report highlighted areas where savings could be made and recommended greater use of generic prescribing and the more contentious option of therapeutic substitution, which involves transferring patients from expensive drugs to much cheaper ones usually within the same class. Therapeutic substitution is not straightforward and requires careful input and follow-up from clinicians and patients to ensure that it is undertaken safely, effectively and without adversely affecting patient care.1 Examples of cost-saving therapeutic substitutions that have previously been promoted in primary care include transferring people from higher cost H2-receptor antagonists, proton pump inhibitors, diuretics, nitrates, alpha-adrenoceptor blocking drugs and statins to much lower cost options within …

View Full Text

Footnotes

  • Competing interests None declared. Refer to the online supplementary files to view the ICMJE form(s).

  • Provenance and peer review Commissioned; externally peer reviewed.

  • Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.